Loading...

County Experiencing High Volume of Overdoses

Submitted by raters on Fri, 08/21/2020 - 17:07

 

FOR IMMEDIATE RELEASE                                                        Contact:  Christine Schuyler    
August 21, 2020                                                                                            (716) 753-4590

 

County Experiencing High Volume of Overdoses

MAYVILLE, NY—The Chautauqua County Department of Health and Human Services (CCDHHS) and the Department of Mental Hygiene (CCMH) are warning people that there has been a spike in non-fatal overdoses as well as suspected fatal overdoses, which may be a sign that a dangerous batch of heroin is in the community.

Since the beginning of August, there have been 24 non-fatal overdoses, and 4 suspected fatal overdoses reported to the ODMAP system. Naloxone (Narcan) was administered after at least 19 of the 24 non-fatal overdoses, and at least 1 of 4 suspected fatal overdoses. All four of the recent suspected fatal overdoses involved heroin or some other opioid. Heroin was the suspected drug listed in 19 of the 24 non-fatal overdose incidents.

On average, Chautauqua County experienced about 20 overdoses per month in 2019. Through July 2020, the County has experienced an average of 29 overdoses per month.

“Over the last year, Chautauqua County Government has collaborated with the Mental Health Association and local law enforcement agencies to improve outreach to individuals who have experienced overdose.” stated Christine Schuyler, Director of Health and Human Services. “We know this program works and these recent overdoses show how critically important it is for everyone to work together and connect people in need to appropriate resources.”

The peer response program provides resources and support to victims of overdose, with a goal of helping them find connection, harm reduction resources, and opportunities for recovery.

Patricia Brinkman, Director of Community Mental Hygiene Services, reminds county residents of the range of prevention, treatment, recovery, and harm reduction services available in Chautauqua County.  “We urge people to utilize CombatAddictionCHQ.com to learn more about addiction and to find specific services available throughout our county.”

Chautauqua County government and its partners encourage people who use drugs, and their family members, to take advantage of local resources for harm reduction and recovery. People who use drugs and their families should obtain a naloxone (Narcan) kit if they do not have one on hand, and should be prepared to call 911. Visit https://combataddictionchq.com/ to learn about chemical dependency services available throughout the County.

The New York State 911 Good Samaritan Law allows people to call 911 without fear of arrest if they are having a drug or alcohol overdose that requires emergency medical care or if they witness someone overdosing.

"In the face of an uptick in overdoses that we are experiencing, I encourage people to reduce harm in any way possible. Remember that fentanyl can be in any drug now, not just heroin. Make sure you have Narcan accessible and try not to use alone,” commented Steven Cobb, Executive Director of MHA. “If you're looking for help with recovery, decreasing use, or using in a safer way, the MHA can connect people anywhere in Chautauqua County with a Recovery Coach by calling 716-661-9044."

The Mental Health Association in Chautauqua County has many resources to assist individuals suffering substance use disorders and their families. Recovery coaches through the MHA can help people throughout Chautauqua County with recovery, decreasing use, or using in a safer way.   Call the MHA at 716-661-9044 or send a message to the MHA Chautauqua Facebook page for assistance, information, or to access Narcan.

Evergreen Health Services offers harm reduction tools including a Syringe Exchange Program, naloxone training and distribution, testing for HIV and sexually transmitted disease, and support for those in crisis.  They can be reached by calling 716-541-0678. 

If you are with someone who experiences overdose, call 911, and administer naloxone (Narcan) if it is available.

###

 

News Categories